need medications advice

Discussion in 'General Parenting' started by agee, Dec 19, 2009.

  1. agee

    agee Guest

    Hey y'all -
    I KNOW you are not doctors, but at this point I am feeling that the experience of the group is far better than my son's dr's advice. At our last appointment. his dr. actually shrugged and apologized for not knowing how to help us...
    Also - my son is having a neuropsychologist exam in January sometime, which is good because hopefully we'll get some new information but it's also a month away.
    Here's the deal: we are in the midst of a trial of Intuniv (long acting Tenex). He is on the 4th week and by now, according to the manufacturer's data, children who are going to respond have responded. It's supposed to help with impulsivity and negativity - ODD symptoms.
    I see no change. The first week he quit making the random self-stimulating noises he often makes but nothing since then.
    Last week we quit Vyvanse (70 mg). He'd been taking stimulants for the last 3 1/2 years but usually after 4-6 weeks they'd quit working and we'd try something new. When he quit the Vyvanse he slept 2 days then had a couple of out of control days at school but this weekend he seems the same as when he was on the Vyvanse - which is basically rude, mouthy, impulsive, not caring about what we think or whatever consequence he has, etc. With the Vyvanse he was the same but he had trouble sleeping at night and seemed a little more angry.
    He is also on 1.5 mg. risperdal and 50mg. imipramine.'s the question: what else might we be able to try? (Besides medications for me and my husband, I mean...). We are highly likely going to taper off the Vyvanse as soon as we talk to dr. on Monday to see what the tapering schedule should be.
    I think our psychiatrist will do whatever I suggest! It seems like a total crapshoot, honestly.
    I asked about Abilify, which someone on this board mentioned, and he said it was like Risperdal.
    I've tried backing off the Risperdal and Imipramine (not at the same time ;)) but that resulted in tears and tantrums.
    He used to take Prozac, but once we started the Imipramine the dr. thought it was too much antidepressant. Quitting the prozac didn't have much effect. WE started the imipramine because it helps with bedwetting - and immediately we saw a much less foul morning boy. This is by far the most effective medication. he's taken besides ritalin (in the beginning) and Vyvanse (in the beginning).
    Do you all know anything about imipramine? What's the max dose? I'm wondering if we could add it in the a.m., too.
    I guess I'm thinking we should just suck it up and wait for a more thorough evaluation.
    Perhaps I should go back to school and become a psychiatrist.
    Any advice, help, commiseration, thoughts will be very appreciated.
  2. smallworld

    smallworld Moderator

    I'm confused -- you said you quit Vyvanse, but now you need a tapering schedule?

    If Intuniv is doing nothing, I'd ask the psychiatrist to discontinue it.

    The usual dose range for ADULTS taking Imipramine is 50 to 150 mg, with 300 mg the maximum dose. It can be given once a day or in divided doses twice a day.

    Abilify and Risperdal are in the same class of medications (atypical antipsychotics), but I personally think they target different symptoms (I'm not a doctor, however). I believe Risperdal is good for anger and aggression. Abilify seems to target depression and help activate the frontal lobes (inattentive ADHD-like symptoms).

    Honestly, it's hard to know what to advise you in terms of medications without a firm diagnsis. The diagnosis should drive medication decisions.

    Hang in there. January is coming.
  3. agee

    agee Guest

    Intuniv is the medicine that needs a tapering schedule. You ramp up 1 mg/week to max dosage of 4 mg. Max dosage is doing nothing, so we need to know how to ramp down.
    We were told just to drop the Vyvanse - no tapering needed.
    The diagnosis has always been ADHD/ODD, but stimulants haven't helped. This is why I'm asking for advice. The doctor seems stumped. I don't know what other medications are out there.
    Symptoms are: hyperactivity, impulsivity, anger, rudeness, inability to focus, no regard to consequence, arguing, constant need to interact negatively with everyone, inability to play by himself, sleep disturbances, inability to deal with change, problems transitioning.
  4. smallworld

    smallworld Moderator

    You wrote: "We are highly likely to taper off the Vyvanse as soon as we talk to dr. on Monday to see what the tapering schedule should be." That's why I was confused.

    If Imipramine helps, perhaps a dose increase will help even more. You might want to try that.

    I'm sorry I can't offer further suggestions about medications based upon a description of those symptoms. I think a neuropsychologist evaluation will help a lot.
  5. pepperidge

    pepperidge New Member

    Just to add to what smallworld suggested,

    our experience is that docs say that Fetal Alcohol Effects (FAE) kids are more difficult to medicate. I just reread the list of symptoms you describe--could be my son to a T. We have trialed about 15 different medications for him.

    The only medication we had any luck at all with with my youngest was Abilify--but a low dose (2.5 mg). It definitely helped school focus, impulsivity etc. We tried going to higher doses, but he did better on lower doses. He tried all the stimulants around 2nd grade or so, but they made him more irritable, peseverate etc.

    However, now in 7 th grade after going through a major puberty growth spurt, we are trying him on Concerta. It has made a huge difference. So at some point down the line you may want to go back to stmulants if the symptoms warrant.

    I would also be sure to mention the Fetal Alcohol Effects (FAE) and hopefully your neuropsychologist will be familiar. There are no medications per say that treat Fetal Alcohol Effects (FAE), just medications that target some of the symptoms like ADHD etc that are a result of the brain damage.

    We found a book by Diane Malbin on Fetal Alcohol Effects (FAE) very helpful. I got it through our library, she has her own site.

    Good luck.